I have been on PD for 9 months.  A GFR of 8 and have finished testing for transplant.  I realize it could take a while but I was wondering if anyone has had any experiences with the anti-rejection drugs.  I know everyone is different and what effects you may not effect me but I am just wanting to gather more info.

Views: 101

Reply to This

Replies to This Discussion

There are many potential side effects with the drugs. The good news is that many of them fade. And if they don't, there are a lot of drugs out there the docs can switch you to.

I was originally not on prednisne, but was on prograf and cellcept. I spent the first month post transplant in the bathroom due to the cellcept gastro/bowel side effects. So they changed it to myfoertic (pretty much the same drug, but bowel friendly). I then had problems with the prograf about a year and a half later (creatinine creep) so they changed the prograf to rapamune. I did really well on that combo for close to 6 years, and then had a pancreas transplant. Pancreases (pancreii?) don't tent to like rapa, so they put me back to rapa and myfortic. That lasted for about a year and a half and then my creatinine started creeping up again. So back to the rapa and myfortic. A few years after that, I had severe gastro issues again so I could no longer tolerate the myfortic. I have now been (for about 3 years) on rapamune (one of the  newer drugs) and Imuran (one of the older ones).

Knock on wood, I am almost 15 years post kidney transplant and have never had an episode of rejection.

The listed side effects of the drugs are horrific - what actually happens to you is something very different. The first 4 to 6 months on the drugs take some adjustment, but you will be fine.

Thanks so much for the insight.  I appreciate the information.  You always have to look into both sides before making decisions about your future.

The bottom line (for me, at least) was the fact that in the overall, life expectancy is hugely longer with transplant, rather than dialysis. And taking some pills every day (and taking 20 minutes or so once a week to dish out all the pills) involved a hugely smaller time commitment than dialysis did.

There's still some health issues involved, and some paranoia (which is at it's worst the first year or so) but in the overall I can tell you that life is so much better after transplant

Hi Randy. I had a transplant just over a month ago and feel like I could help as well.

As mentioned earlier, the three main anti-rejection drugs I was started on were Myfortic, Advagraf, and Prednisone. I'm obviously still in the early stages of levelling these out, but I can already tell you that you should expect some fluctuations in your early-on blood-work because of these drugs. While they will help your body accept the new kidney, they will also knock your immune system out pretty hard right off the bat. My creatinine took a small spike as recently as two weeks ago all because my Advagraf dosage was slightly too high. Expect fluctuation early on is something I can't preach enough here.

As far as effects, I had very active dreams early on after my surgery. Active to a point where I would wake up and be in the middle of a brief rapid movement. Those went away completely within three weeks.

I'm on additional post-surgery medications, but my main anti-rejections are listed above. They'll obviously put you on anything you need supplemented depending on your age. I am 26, so I have other temporary medications that I will be taking until I am past the three month time threshold where they monitor me so closely.

Inbox me if you have any more questions. I would be happy to answer anything since it is still all very fresh.

Thanks so much for the information.  I am going to have to except that every new step is going to have to be the new normal for myself and I am going to have to try and just take it in stride and not panic about the unknown.  I appreciate all of your information and hope that you have continued success with the transplant.  Hope it gives you a new bright future.

Hi Randy:

I am 2 years post transplant and currently on the same anti rejections drugs as GizmoGram.  Prenisone, Myfortic, Advagraft.  The name side effect I have is hand tremors when I write.  I'm not sure which drug is causing this.  It doesn't happen all the time, but when it dose, my printing  in almost illegible.  Another side effect is avoiding sitting in the sun.  The anti rejection drugs increase your chance of skin cancer, so make sure you use a good sunblock  (30 UVA/UVB).   

Lori

Hi Randy,

I had a transplant six months ago. At first, the drugs will most likely send you for a loop, for just a few days until your body adjusts. I had hallucinations when I closed my eyes,  so sleeping was not going to happen. That lasted about three days, and was gone. (They weren't scary..kind of interesting, actually. "Charles Donne" hallucinations.) Since then, it's just been a slight tremour in my hands, but it comes & goes, and I generally don't even notice it unless I have to write or do something intricate with my hands. You do have to keep covered up when in the sun, and slather on sun block (I use SPF 50-60)  for exposed skin. You are 60x more likely to get skin cancer if you ignore the precautions , so don't chance it.

All in all it's been a great experience, overall. The worst was probably the boredom sitting in the hospital. It gets to the point where the hospital food is the highlight of the day.

RSS

Members

Birthdays

Birthdays Today

Birthdays Tomorrow

Prefer to connect with someone by telephone?

Call Toll-Free: 1 866 390-PEER (7337)
A Kidney Foundation Program Coordinator will talk with you and discuss your request to be matched with a Peer Support Volunteer.

© 2017   Created by Louise.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service